64 year old female with a history of seizures, hypertension, and osteoarthritis was diagnosed with a case of recurrent vaginal candidiasis. Her current medications included:
- Ibuprofen as needed
Her previous labs were unremarkable with a total Dilantin (phenytoin) level of 16 and seizure free for well over a period of a year. She had not been experiencing any signs of toxicity as well.
For treatment of the candidiasis, she was prescribed Diflucan (fluconazole) for a period of 14 days. Approximately halfway through the treatment period, family was concerned with a change in mentation in the patient. She had also had a fall and was having trouble walking. Family was questioning if the patient was having side effects from the newly prescribed Diflucan.
Upon investigation, a Dilantin level was checked, and revealed to be 27. She was diagnosed with Dilantin toxicity.
When I think of fluconazole, I normally think of all the classic CYP3A4 interactions. Per Lexicomp, Dilantin and Diflucan interaction is likely caused by fluconazole’s ability to inhibit CYP2C19.
A huge thank you to all of you who helped make this Ebook the #1 Amazon Best Seller in both Pharmacy and Pharmacology! – Something I certainly didn’t see coming!
Eric Christianson, PharmD, BCPS, CGP